Winter Storm, Garrett
- When
- February 7, 3:00 AM EST to 3:00 PM EST
- Where
- Garrett forecast zone
- Reported by
- Department of Highways
Low pressure moved up the western side of the Appalachians Tuesday night, February 6th into the morning hours of Wednesday, February 7th. Initially the precipitation started as snow across the upper Ohio Valley.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure moved up the western side of the Appalachians Tuesday night, February 6th into the morning hours of Wednesday, February 7th. Initially the precipitation started as snow across the upper Ohio Valley. As the warm air surged north, precipitation type changed to a wintry mix of sleet and freezing rain. Locations in northern West Virginia and southwestern Pennsylvania changed over to rain with temperatures climbing into the upper 30s to lower 40s. Eastern Ohio, the northern West Virginia Panhandle, and locations from central Beaver county, northeast into southern Jefferson county, Pennsylvania switched over to freezing rain. Ice accumulation was around a quarter of an inch for these places. Farther north along the I-80 corridor and parts of interior southeastern Ohio, cold air remained socked in, keeping the precipitation all snow. Several inches of snow fell with the highest amounts located across parts of northern Butler county northeast into Clarion, Jefferson, and Forest counties. For eastern Ohio, Columbiana, Carroll, southwest into Coshocton county around six inches of snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 7, 12:11 AM EST, 2 hours 49 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
1211 AM EST Wed Feb 7 2018
.SYNOPSIS...
Low pressure will result in wintry precipitation across the
upper Ohio Valley tonight through Wednesday, with high impact
to the morning commute. High pressure builds overhead for the
latter half of the week, with some moderation in temperature for
the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
...Extreme Winter Precipitation Rates Likely Overnight...
Satellite depictions reveal the upper trough approaching the
Mississippi Valley tonight is rapidly trending toward neutral
tilt from a very strong positive tilt. This is occuring as a
northern stream wave and southern stream wave have largely
started to phase over the central CONUS. As this is occurring,
rapid intensification of the upper flow over the eastern Great
Lakes will occur commiserate with a backbuilding of the upper
jet through the western Ohio Valley. What this means is that
upper divergence will rapidly become maximized over our region
overnight as surface low pressure screams northeastward from a
current position over the lower Mississippi Valley currently
toward essentially metropolitan Pittsburgh by 10 AM Wednesday
and linger longer than it would otherwise given the fast forward
phase speed of the wave.
With a surface low track in a trajectory as such, low level
convergence is set to maximize in a corridor from Zanesville to
Pittsburgh to DuBois on most guidance. The GFS and ECMWF are
probably the most subdued with the northward extent of this
southerly push, while the NAM/Canadian/HRRR are all much more
impressive with the warm air feed northward through the Mason-
Dixon Line, into metro Pittsburgh and up the entirety of the
western face of the terrain into Indiana/Jefferson County, PA.
With that in mind, the forecast has been largely adjusted toward
the higher resolution guidance. What this means is that a tight
corridor of very strong vertical coupling of lift co-located
with strong frontogenesis and deformationally assisted ascent
seems mostly likely in the Zanesville-Pittsburgh-DuBois
corridor. Thermal profiles suggest that the deepest cold air
will remain just to the northwest of this corridor, and that
means the heaviest snow accumulations will be likely just to the
northwest of this corridor. However, while warm air sneaks in
aloft, a period of heavy icing near and just south of this
corridor seems like a sure bet now, as well. And as you go
farther southeast from there, icing will quickly transition to
rain as warm air advects in all levels such that Morgantown and
Latrobe are likely to surge well into the 40s on Wednesday.
Because of the consensus of strong ascent in the aforementioned
corridor, the majority of the duration in this period favoring
frozen or freezing precipitation in it, and the commensurate
heavy precipitation rates that will fall out of it concurrent
with the advent of the morning rush, a corridor of winter storm
warnings was extended across this area. It should be noted that
the snow accumulations across Muskingum, Guernsey, Harrison,
Jefferson OH, Brooke, Allegheny, Armstrong, and Jefferson PA
Counties will vary quite strongly from the highest amounts in
the NW portions of the counties mentioned to much lower amounts
in the counties mentioned. The spread may be as strong as an
isolated 8-10 inch report in the NW portions of these counties
and only 1-2 inches in the SE portions of these counties. This
messaging will be difficult to manage, however the areas that
see less snow will likely end up with a longer period of ice.
Thus, winter storm warnings seem the best avenue either way as
less snow would almost assuredly mean more than one quarter of
an inch of ice given intense upward motion.
Cold air does return to the area on Wednesday afternoon as the
system rapidly departs to the east. The dendritic layer comes
crashing down toward the terrain toward the end of the day, so
upslope snow potential will certainly be there for the ridges.
That will need to be dealt with in a later update, however a few
inches of snow will not be out of the realm of possibility
there. Fries
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Deep moisture peels off to the east rather fast, with a small
window for terrain enhanced snow showers as Lake Erie is now
mostly covered in ice. Have just about an inch or two in the
forecast as the system departs, with high pressure building
overhead quickly by Thursday.
Flow will shift back to the west/southwest on Friday as a weak
wave rides along a baroclinic zone in the vicinity of I-80.
Expect some precipitation out of this but uncertainty remains in
boundary placement. For now, stayed near a blend of guidance
with some moderation in temperatures expected for at least the
southern half of the forecast area.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Nearly zonal flow at the start of the period will gradually
transition back to a more amplified pattern for the start of the
next work week, as a series of waves dig in the western/north-
central CONUS. The result, will be another wave attempting to
lift northward toward the region, though it appears to be out of
phase with a northern stream shortwave at this time. Still
confidence in a mainly rain event is expected with decent
consistency between deterministic guidance for likely PoPs. Strong
warm advection in the amplified flow supports temperatures
above average until the cold frontal passage Monday. Even behind
the front, temperatures will not fall off much as cold
advection is rather weak and southwest flow quickly returns in
advance of the next system.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Conditions will begin to deteriorate shortly after midnight as
snow begins to spread over the area before changing over to a
menagerie of precipitation types once the warmer mid- level air
moves in. MGW will quickly transition to rain for much of
the day while northern ports of FKL/DUJ are expected to remain
snow. The other several terminals that remaining between these
will see snow change to rain/freezing rain/sleet...then changing
back over to snow later in the day. Widespread IFR restrictions
will be common by daybreak and should persist through the day.
General west winds will vary this overnight with the low
nearing then shift quickly to the west during the day as the
cold front crosses the area.
.OUTLOOK...
Restrictions will be possible Friday and into the weekend as
the unsettled weather pattern continues.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 6 PM EST Wednesday for MDZ001.
OH...Winter Storm Warning until 6 PM EST Wednesday for OHZ039>041-
048>050-057>059-068-069.
PA...Winter Storm Warning until 6 PM EST Wednesday for PAZ008-009-
013>016-020>022-029.
Winter Weather Advisory until 10 AM EST Wednesday for PAZ023-
073-074-076.
Winter Weather Advisory until 8 AM EST Wednesday for PAZ031-
075.
Winter Weather Advisory until 6 PM EST Wednesday for PAZ007.
WV...Winter Storm Warning until 6 PM EST Wednesday for WVZ001>004.
Winter Weather Advisory until 8 AM EST Wednesday for WVZ012-
021-509>514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 222 AM EST Wed Feb 7 2018 PAZ031-075-WVZ012-021-509>514-080730- Greene-Fayette-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 222 AM EST Wed Feb 7 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ008-009-013>016-020>022- 029-WVZ001>004-080730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Venango-Forest-Lawrence- Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Hancock-Brooke- Ohio-Marshall- 222 AM EST Wed Feb 7 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ023-073-074-076-080730- Indiana-Westmoreland-Westmoreland Ridges-Fayette Ridges- 222 AM EST Wed Feb 7 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for southwest Pennsylvania and west central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007-080730- Mercer- 222 AM EST Wed Feb 7 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742508.